To Your Health
Share |

Tranquilizer Users: Watch Your Step!

Many seniors take tranquilizers like Valium and Xanax to treat agitation and insomnia. Older patients, although making up only 13% of the population, consume about half of all prescriptions for these drugs.

Despite their benefits, these drugs have been blamed for dangerous side effects, including addiction, confusion, dizziness, and hip fracture.

The authors of a study in The American Journal of Psychiatry, June 2001, sought to determine which characteristics of these drugs, also called benzodiazepines, were most likely to cause negative side effects. They examined characteristics including dosage and duration of use for over 1,200 hip fracture patients, all of whom were at least 65 years old.

Any dosage of benzodiazepines, even the modest prescription dosages suggested for older patients, increased hip fracture risk by 50%. Usage of the drugs increased hip fracture risk even more during the first two weeks of use (60% increase) and after more than one month of continued use (80% increase).

If you currently take medication for insomnia or agitation, you may want to consider alternative forms of therapy. Regular exercise - even daily walking - and good nutrition can help you stay calm and sleep better. Avoid stimulants like caffeine, sugars, and tobacco, which can make you more excitable.


Wang PS, Bohn RL, Glynn RJ, et al. Hazardous benzodiazepine regimens in the elderly: Effects of half-life, dosage, and duration on risk of hip fracture. The American Journal of Psychiatry June 2001: 158, pp. 892-898.

For more information on senior health issues, go to